Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Hodge-Laplace eigenvalues of convex bodies

Author: Alessandro Savo
Journal: Trans. Amer. Math. Soc. 363 (2011), 1789-1804
MSC (2010): Primary 58J50
Published electronically: November 17, 2010
MathSciNet review: 2746665
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give upper and lower bounds of the first eigenvalue of the Hodge Laplacian acting on smooth $ p$-forms on a convex Euclidean domain for the absolute and relative boundary conditions. In particular, for the absolute conditions we show that it behaves like the squared inverse of the $ p$-th longest principal axis of the ellipsoid of maximal volume included in the domain (the John ellipsoid). Using John's theorem, we then give a spectral geometric interpretation of the bounds and relate the eigenvalues with the largest volume of a $ p$-dimensional section of the domain.

References [Enhancements On Off] (What's this?)

  • 1. K. Ball, Ellipsoids of maximal volume in convex bodies, Geom. Dedicata 4, no. 2 (1992) 241-250. MR 1153987 (93k:52006)
  • 2. I. Chavel, Eigenvalues in Riemannian Geometry (Appendix by J. Dodziuk), Academic Press Inc., 1984. MR 768584 (86g:58140)
  • 3. S.Y. Cheng, Eigenvalue comparison theorems and its geometric applications, Math. Z., 143 (1975) 289-297. MR 0378001 (51:14170)
  • 4. S. Gallot and D. Meyer, D'un résultat hilbertien à un principe de comparaison entre spectres. Applications, Ann. Scient. Ec. Norm. Sup., 4a sèrie, 21 (1988) 561-591. MR 982334 (90k:58236)
  • 5. P. Guerini, Spectre du Laplacien de Hodge-de Rham: Estimées sur le variétés convexes, Bull. London Math. Soc., 36, no. 1 (2004) 88-94. MR 2011982 (2004i:58055)
  • 6. P. Guerini, Prescription du spectre du Laplacien de Hodge- de Rham, Ann. Scient. Ec. Norm. Sup. 4a-sèrie, 37 (2004) 270-303. MR 2061782 (2005k:58063)
  • 7. P. Guerini and A. Savo, Eigenvalue and gap estimates for the Laplacian acting on $ p$-forms, Trans. Amer. Math. Soc. 356, no. 1 (2003) 319-344. MR 2020035 (2005e:58049)
  • 8. P. Guerini and A. Savo, The Hodge Laplacian on manifolds with boundary, Séminaire de Théorie Spectrale et Géométrie (Univ. Grenoble I, Saint-Martin-d'Hères) 21, Année 2002-2003, 125-146. MR 2052829 (2005i:58031)
  • 9. J. Hersch, Sur la frèquence fondamentale d'une membrane vibrante: Évaluations par defaut et principe de maximum, J. Math. Phy. Appl., XI, Fasc. 5 (1960) 387-413. MR 0125319 (23:A2622)
  • 10. F. John, Extremum problems with inequalities as a subsidiary conditions, pp. 187-204 in: Studies and essays presented to R. Courant on his 60th birthday (January 8, 1948) Interscience, New York, 1948. MR 0030135 (10:719b)
  • 11. P. Li and S-T Yau, Estimates of eigenvalues of a compact Riemannian manifold, Proc. Symp. Pure Math., 36 (1980) 205-239. MR 573435 (81i:58050)
  • 12. L. Payne and H.F. Weinberger, Lower bounds for vibration frequencies of elastically supported membranes and plates, J. Soc. Ind. Appl. Math., 5 (1957) 171-182. MR 0092431 (19:1110c)
  • 13. A. Savo, On the first Hodge eigenvalue of isometric immersions, Proc. Amer. Math. Soc., 133, no. 2 (2005) 587-594. MR 2093083 (2005h:58053)
  • 14. G. Schwarz, Hodge decomposition - a method to solve boundary value problems, Lecture Notes in Mathematics, Springer-Verlag, 1995. MR 1367287 (96k:58222)
  • 15. M. E. Taylor, Partial Differential Equations, Basic Theory, Text in Applied Mathematics 115, Springer, 1996. MR 1395147 (98b:35002a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 58J50

Retrieve articles in all journals with MSC (2010): 58J50

Additional Information

Alessandro Savo
Affiliation: Dipartimento di Scienze di Base e Applicate per l’Ingegneria - Sezione di Matematica, Sapienza Università di Roma, Via Antonio Scarpa 14, 00161 Roma, Italy

Keywords: Laplacian on forms, eigenvalues, convex bodies, John ellipsoid
Received by editor(s): June 10, 2008
Published electronically: November 17, 2010
Additional Notes: This work was partially supported by the COFIN program of MIUR and by GNSAGA (Italy)
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society